Anxiety Community
Ativan (withdrawal) side effects - vivid dreams?
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Ativan (withdrawal) side effects - vivid dreams?

I have been taking 1-1.5mg Ativan and 2 tablets of Benadryl to help me sleep (as advised by my doctor) for about 1 week.  The insomnia was due to anxiety.  I stopped two nights ago because I don't want to rely on the meds.  I was able to drift in and out of sleep for the last two nights but with several long, vivid dreams.  During the day, I feel kinda dizzy and seem out of it.  I was wondering if these conditions could be due to the withdrawal of Ativan.  With all these dreams, am I actually getting the 4-5 stages sleep?  p.s. I took some Restoril (for about 3 nights) before Ativan because it gave me heart palpitation.  Thanks for your comments.
Related Discussions
12 Comments Post a Comment
Blank
Avatar_f_tn
I don't think it's withdrawal symptoms, I think it's a side effect. Because I get really vivid dreams that I believe comes from the Xanax I take every so often. As far as I know, Xanax is related to Ativan. So I bet you it's that. I was drving myself crazy for awhile because I couldn't quit dreaming, and it was actually causing me to be MORE tired in the morning because I didn't feel like I was getting enough sleep. And during the day I would think of something, and I didn't know if something had really happened, or if I had dreamed it. So I'm almost positive it's just a side effect.
Blank
Avatar_n_tn
Thanks for your comment and sharing your experience.  I thought it might be withdrawal symptoms because I don't think I experienced it when taking Ativan (with Benadryl).  It's when I stopped taking them and falling asleep by myself that I had all these seemingly non-stop dreams.
Blank
Avatar_f_tn
Hi wx and aruba!  Hope all the vivid dreaming has come to an end for both of you.  All of the drugs you two mentioned can cause some really vivid dream (nightmares in some cases - bad ones), and it can occur as a side effect or a withdrawal.  The Restoril can really cause some "doozies".  It should subside once you are used to the medication, and if it doesn't, tell your doc.  Hope you both rest well!
Blank
Avatar_n_tn
Thanks for your comment.  Can the sleep aids also cause vertigo/dizziness?  I've been feeling it for the past week.  I wonder if it's something neurological and if I should get a MRI or CAT scan.
Blank
Avatar_f_tn
Hi wxguy.  All the medications you mentioned can cause vertigo / dizziness.  (It should have that warning on the label or with the drug information sheet that the pharmacist gave it you - or should have given you.)  A new onset of dizzy spells while taking any of the medications you have mentioned (or dizziness while withdrawing from them) would not warrant further workup by a neurologist for dizziness.  You should, however, tell the doctor who prescribed the medicine that you are now dizzy.  Don't drive or operate machinery if this medicine is making your dizzy.
Blank
Avatar_n_tn
I found some more information on Ativan:  
http://www.kosmix.com/Health/ativan-s
Blank
Avatar_n_tn
It is some what of a relief to know that I'm not the only one. My doctor never advised me about the vivid dreams/nightmares I may experience while using Ativan. The dreams seem so real, And I too have the feeling of being really tired in the morning from the dreams. For me, the dreams seemed to come on as I was trying to stop using the Ativan. Thanks to all for sharing your experiences.  
Blank
Avatar_n_tn
Ativan is a wonderful drug for anxiety and insomnia as well as panic attacks, and I can tell you first hand that a major side effect of withdrawl (withdrawal) is dizziness and insomnia.  Ativan is a very addictive drug and should not be discontinued abruptly, 1-1.5mg is a very large starting dose, especially with the benadryl, I am shocked your doc would prescribe that much with that combination, so of course its a withdrawl (withdrawal) effect you are feeling, try taking 1mg, then break them in half to make 0.5mg and taper slowly, you wull feel much better that way.  Good Luck
Blank
Avatar_n_tn
I recently had a very bad car wreck which was caused by a panic attack.
The doctor put me on Prestiq which is an awersome medication,however it didnt help with my panic attacks at all.
To my dismay they only got worse.
She then placed me on ativan twice daily to help fight them off.
Yet again the panic attacks still haunt me and I have been having these God awful nightmares and I feel horrible during the day.
A walking zombie as one would call it.Even my friends and co workers are worried about how weird I have been acting lately.Hopefully the dr can get me on something that will help and not make me feel this way.
Blank
1114269_tn?1258684512
I am so happy I found this thread.  I have been taking 1mg Ativan tab every night for the past 6-8 months before going to sleep, because otherwise I can't sleep through the night.

Last night, I forgot to take one.  I had what were probably the most horrific, violent, terrible nightmares that I have ever had, and the only thing I can think of is that the withdrawal of the Ativan caused this.  It's happened to me before.

I called the mfr. of the pill I take (it's the generic lorazepam version) but believe it or not, they wouldn't talk to me, only to a pharmacist or MD.

I want to know if prolonged use of Ativan is ok, meaning like forever.  It seems like I'm not the only one to have this side effect of bad withdrawal symptoms, but I couldn't believe how HORRIBLE my dreams were last night.  Very upsetting, disturbing and very vivid.
Blank
Avatar_n_tn
i have been taking ativan for the past 35 years. I find that it really helps me sleep. I have no problems functioning the next day, and I have been flying as captain on corporatye jets for all this time. I do however find that I don't dream too much when I use them for sleep. I try to cut down on the use of ativan, but I have been told that whatever it takes to sleep then do it. I have tried all kinds of other sleep aids, but they all leave me feeling terrible the next day. The best way to take the ativan is about one hour before you want ot go to bed.  I think that my mind is as sharp as ever, so I think this is the bet drug ever for sleeping. The Colombian South American mad ativan is absolutely the best made ativan. I feel the only ral problem is that I miss the dreaming, and I don't think that I get a full rim sleep with ativan, but without it then I would not sleep at all.
Blank
Avatar_n_tn
I'm glad to hear also that I’m not losing my mind.  I get vivid dreams (boarder line nightmares) the day after I take lorazepam. I have been taking this medicine for over a year now. I’ve never had any problems until this past month.
My dosage was about 1- 2mg pill every 2 to 3 days a week. I reduce my dosage to 1mg to .5mg 3 times a week.
In one of my dreams I felt like I was being electrocuted and I thought I was really going to die. Other dreams I felt like I was drowning, and coudn't breathe.  It seemed so real. I'm going to try reducing my dosage to .5mg 2 times a week, and see if that makes a difference. If not, I will stop taking it. Too bad, because I really think the medicine is very effective when needed. Oh well......
Anyways, glad to hear I’m not alone.
Blank
Post a Comment
To
Recent Activity
Avatar_n_tn
Blank
mistakenidentity commented on Why You Might Have A ...
1 min ago
2005965_tn?1332671591
Blank
cannotstopworried added the Anxiety/Panic Tracker
3 hrs ago
Avatar_m_tn
Blank
Sean117 is ...from Brooklyn ny son ... Comment
5 hrs ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar_f_tn
Blank
remar
st. louis, MO
6579347_tn?1388505968
Blank
mele48
TX
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
michigan07
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_m_tn
Blank
anxiety860
Anxiety Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Anxiety Answerers
Avatar_f_tn
Blank
remar
st. louis, MO
6579347_tn?1388505968
Blank
mele48
TX
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
michigan07
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_m_tn
Blank
anxiety860